Knee Replacement & Hip Replacement
Patient Advocacy & Online Community

Rash on surgical leg

Discussion in 'Knee Replacement Recovery Area' started by connie1960, Apr 10, 2011.

Thread Status:
Not open for further replies.
  1. connie1960

    connie1960 New Member

    Offline
    Joined:
    Apr 10, 2011
    Messages:
    3
    Likes Received:
    0
    Post #1 on Apr 10, 2011
    Approx 1 week or so after my L TKR I noticed small bumps on my leg below the incision.. after another week or so.. it moved up above the scar.. I saw my pcp.. said it looked more like a reactive rash than say an infection or cellulitis... B ut just in case he put me on 2 antibiotics.. as I have my right knee scheduled to be replaced May 3.. he gave me rx for cortisone cream.. then on my preop appointm,ent 2 days ago.. the nurse practictioner agreed it did not look like an infection.. more reactive.. today is day 3 on antib biotics.. yesterday my ankles swelled.. and last night my leg ached terribly this morning my rash moved up a few more inches.. and i noticed a rash spot on my non surgical leg..... any one have any ideas.. or been through this.. the rash seems just on the surface..
  2. Josephine

    Josephine

    Online
    72
    Joined:
    Jun 8, 2007
    Messages:
    52,538
    Likes Received:
    11,267
    Gender:
    Female
    Post #2 on Apr 10, 2011
    Hi there and welcome to BoneSmart. This sounds like it is quite a common kind of rash, a bit like hives. I think an antihistamine would have been better than antibiotics. Had you been using any creams or ointments on it or changed your washing powder/softener?
  3. Jamie

    Jamie

    Offline
    65
    Joined:
    Mar 24, 2008
    Messages:
    36,315
    Likes Received:
    6,870
    Gender:
    Female
    Post #3 on Apr 12, 2011
    Hi, Connie....welcome to BoneSmart! I'm glad you joined us.

    You could give Jo's suggestion a try......start taking some Benedryl and see if it helps. We've had some members who get this type of reaction following surgery and it does clear up.
  4. connie1960

    connie1960 New Member

    Offline
    Joined:
    Apr 10, 2011
    Messages:
    3
    Likes Received:
    0
    Post #4 on Apr 12, 2011
    thanks for your reply.. I have tried.. benadryl.. , hydrocortisone. creams.. prescribed cream of some sort.. they put me on the anti biotics.. in case it might of been an infection or cellulitis coming on.. kflex.. and bactrim.. in case of mersa.. nothing help.s... I here reactions to the prosthesis are very very rare.. two docs now state it looks like a reaction.. hmmm it is a little worrisome.. because.. I am suppse to have my right knee done on may 3.. years ago.. I had a tetnus shot.. got a rash.. didnt think anything of it.. the 2nd tetnus shot I got.. my arm just blew up.. with infammation.. i was told that on 1st introduction. its not as bad... but giving the tetnus again.. my immune system.. really went crazy.. so thats why.. i am worried.. if it is a rare reaction to the prosthesis.. what might happen if I have it done again.. hmmm not sure. what to do at this point..

    Jamie i noticed you mentioned you may of seen this and it cleared up... that really takes wieght off my worry.. to think it does happen.. and its not necessarily my body rejecting or reacting to the prosthesis.. is hopeful.. I just have that fear after my slight rash with my 1st tetnus and my major.. inflammation on my second tetnus.. thanks for your input.. have you seen this in your field.. maybe youj are in the medical field? I myself am a respiratory therapist... and feel like i am being overworried.. but its such a major surgery.. i had heard where some rare cases they had to take out the prosthesis.. ugh... not a happy thought..
  5. connie1960

    connie1960 New Member

    Offline
    Joined:
    Apr 10, 2011
    Messages:
    3
    Likes Received:
    0
    Post #5 on Apr 12, 2011
    o9h yeah.. no difference in creams powerders soaps.. etc.. but i would think if it had to do with something outside the leg.. it would be on my body in other places.. its only on the surgical leg.. thank you both for your replysl
  6. Jamie

    Jamie

    Offline
    65
    Joined:
    Mar 24, 2008
    Messages:
    36,315
    Likes Received:
    6,870
    Gender:
    Female
    Post #6 on Apr 12, 2011
    I'm actually not a medical expert by any means. That would be our forum nurse, Josephine, who commented above. I'll tag her so that she can provide additional reassurance for you. @Josephine:

    But I really think what you're experiencing here is a rash that some folks get following surgery. I am recalling other members who have had something similar to what you describe....only near the surgery site....and it cleared with a little time. A reaction to the metal in the implant doesn't usually present itself like this.

    Are you thinking that when your doctor mentioned it being a "reaction" that he was referring to the implant? You know there are a whole host of things it could be a reaction to.....
  7. Josephine

    Josephine

    Online
    72
    Joined:
    Jun 8, 2007
    Messages:
    52,538
    Likes Received:
    11,267
    Gender:
    Female
    Post #7 on Apr 13, 2011
    Oh stop, stop! You are getting yourself in a twissle for nothing! Just because you had a perfectly ordinary and very common reaction to a tetanus shot doesn't mean your knee is being rejected! :DOH:

    Instances of metal allergy giving problems to joint replacements are, at a rough guess, about 1-1 million because, unlike a tetanus vaccine, the materials are inert and don't bother the tissues at all! And they don't show themselves through a skin rash anyway! Allergic reactions to tetanus shots are extremely common and not really all that serious. They can quickly be resolved with some antihistamine tablets or injection. The two have no connection with one another in anyway whatsoever. You are perfectly safe.
  8. Pilarknee

    Pilarknee Member

    Offline
    Joined:
    Mar 11, 2011
    Messages:
    106
    Likes Received:
    75
    Post #8 on Apr 14, 2011
    Hi Connie, my mother had small bumps just five days or so after the surgery and they lasted for at least two weeks, but they were located under the chest. Even though it was away the incision, I also asked myself a lot of questions... The fact is that after the surgery, being in bed an so on, the heat under the chest may had caused the bumps (or not, who knows). Think that the incision zone is extremely swollen and hot, and it may be a normal reaction to that changes. It may also be a reaction to dressings, or something used by doctors. Take care. :wink1:
Thread Status:
Not open for further replies.

Share This Page

Open
Close X